Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Taking Ropark and Rasalect for Parkinson's disease. Sleeping for long durations. Is the dosage high?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5356 Questions
Question
Hi, my dad is 88 years old and is being treated for PD. He has been given Ropark 5mg 1 - 1 - 1 and Rasalect 1-0-1. I find he has been sleeping for long durations for the past three to four days since this combination has been started. Is it okay or is he being over durgged? Thanks. XXXX.
Posted Sat, 16 Nov 2013 in Headache and Migraines
 
 
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer:
My answer is below

Detailed Answer:
Hi,
Thank you for posting your query.

The correct dose for Ropark (ropinirole) is upto a maximum of 3 mg per day for Parkinson's disease. So, the current dose of 15 mg (5 mg three times daily) is very high and needs to be checked with his neurologist.

Regarding Rasalect (Rasagiline), the correct dose is 0.5 mg to 1 mg taken once daily.

These medications may cause sleep disturbance.

However, in addition, we should look for electrolyte disturbances such as low sodium, low blood sugar, etc, which can be checked in the blood tests. Low sodium can also cause sleepiness.

I hope it helps.

Please get back if you require any further information.

Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/
Above answer was peer-reviewed by
 
Follow-up: Taking Ropark and Rasalect for Parkinson's disease. Sleeping for long durations. Is the dosage high? 2 days later
I am sorry actually Ropark is 0.5 mg taken thrice daily (1 tablet per session). Rasalect is 1 mg which is being taken twice daily.

My concern is he has not responded much and is sort of in a dazed state. He is still not able to walk independently inspite of physio therapy sessions. Is this something that is there to stay or will he get well as days go by.

Thanks.
XXXX.
 
 
Answered by Dr. Sudhir Kumar 56 minutes later
Brief Answer:
Thank you for getting back.

Detailed Answer:
Thank you for clarifying the doses of his medications.

Parkinson's disease (PD) is a degenerative disease, and such over a period of time, we see worsening in clinical status, characterized by difficulty in walking and doing daily household chores.

The medications may provide symptomatic improvement, but can not reverse or stop the worsening.

So, yes, you are correct, when you say that we do not expect a significant improvement. But still, with medications and physiotherapy, we can expect partial improvement.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Taking Ropark and Rasalect for Parkinson's disease. Sleeping for long durations. Is the dosage high? 4 minutes later
Thanks Doctor for answering my concerns. Just one last question. Does PD also affect appetite? He has gas formation in his stomach (belches loudly) and also has developed aversion to food. Whatever is given he says,does not taste good.

Thanks
 
 
Answered by Dr. Sudhir Kumar 4 minutes later
Brief Answer:
Ropark causes that

Detailed Answer:
The side effects of anorexia, nausea and loss of appetite are side effects of medications for PD, such as ropark (ropinirole), which increases the dopamine level.

You can use ondanzetron (zofer) to reduce this symptom, usually given at a dose of 8 mg (maximum three times daily).

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Taking Ropark and Rasalect for Parkinson's disease. Sleeping for long durations. Is the dosage high? 4 minutes later
Like Ranitendene or Pan D?
 
 
Answered by Dr. Sudhir Kumar 23 minutes later
Brief Answer:
Yes

Detailed Answer:
Ranitidine reduces acidity,

Pan-D contains pantoprozole, which reduces acidity and domperidone that reduces nausea and vomiting.

Dr Sudhir Kumar MD (Med) DM (Neuro)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor